Idaho, 2024Damaging Winds in Idaho, May 13, 2024
May 13, 2024 · NWS BOI · 3 events in 3 counties and zones
An upper level short wave trough moved through the region, bringing showers and afternoon thunderstorms to the area. A strong thunderstorm brought severe winds into the Magic Valley, causing the most impact from this event.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level short wave trough moved through the region, bringing showers and afternoon thunderstorms to the area. A strong thunderstorm brought severe winds into the Magic Valley, causing the most impact from this event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before the first event at May 13, 1:36 PM MST, 1 hour 24 minutes earlier.
Area forecast discussion, May 13, 1:36 PM MST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Boise ID
236 PM MDT Mon May 13 2024
.SHORT TERM...Tonight through Wednesday night...An upper level
trough will move east of our area tonight, bringing an end to
showers and thunderstorms by early this evening. However, a
second upper level trough will move southeast through central
Idaho late tonight into Tuesday and clip our forecast area. This
will bring a 20-30% chance of showers to the eastern half of
Valley County, but elsewhere it will remain dry. Gusty northwest
winds will develop on the back side of the trough, strongest
from Mountain Home east through the Magic Valley where gusts
around 30 mph are expected. Temperatures will be a few degrees
cooler, but will still be around 5 degrees above normal. An
upper level ridge will build overhead on Wednesday. This will
bring dry conditions and a few degrees of warming, with locally
breezy conditions continuing.
.LONG TERM...Thursday through Monday...An upper level ridge centered
off the coast will continue to bring well above normal temperatures
(5-10 degrees) and dry conditions to the forecast area Thursday and
Friday. Temperatures will moderate closer to normal over the weekend
as an upper trough moves across the Pacific NW and Northern Rockies.
Little moisture expected with this trough with only about a 15-20%
chance of precipitation across Valley County and near the Nevada
border Saturday/Sunday afternoon. There is general agreement that a
more significant trough will move into the Pacific NW region Monday
of next week with a 15-20% chance of precipitation across much of
the higher terrain of SE Oregon and SW Idaho.
&&
.AVIATION...VFR. Isolated to scattered showers and thunderstorms
(15-40% chance) across SW Idaho this afternoon, diminishing by
sunset. Greatest coverage near the Nevada border. Surface winds: SW
to NW 10-20 kt with local gusts to 25 kt decreasing to 10kt or less
after sunset. Winds at 10kft MSL: W-NW 10-20 kt.
KBOI...VFR. There is a 15-20% chance of a shower or thunderstorm
until about 23Z this afternoon. Surface winds: NW around 10 kt with
gusts to 19 kt becoming W-NW less than 10 kt after sunset.
&&
.BOI WATCHES/WARNINGS/ADVISORIES...
ID...None.
OR...None.
&&
www.weather.gov/Boise
Interact with us via social media:
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise
SHORT TERM...ST
LONG TERM....TL
AVIATION.....TL
In the hours before
Special weather statement, May 13, 1:41 PM MST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Boise ID
241 PM MDT Mon May 13 2024
IDZ015-030-132130-
Southern Twin Falls County ID-Southwest Highlands ID-
241 PM MDT Mon May 13 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN TWIN FALLS AND
EASTERN OWYHEE COUNTIES THROUGH 330 PM MDT...
At 240 PM MDT, Doppler radar was tracking a strong thunderstorm near
Coonskin Butte, or 31 miles northwest of Jackpot, moving east at 25
mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Roseworth around 250 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4227 11518 4244 11514 4240 11456 4214 11463
TIME...MOT...LOC 2040Z 281DEG 20KT 4235 11506
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
KASpecial weather statement, May 13, 1:58 PM MST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Boise ID
258 PM MDT Mon May 13 2024
IDZ013-132145-
Boise Mountains ID-
258 PM MDT Mon May 13 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL BOISE AND NORTH
CENTRAL ELMORE COUNTIES THROUGH 345 PM MDT...
At 258 PM MDT, Doppler radar was tracking a strong thunderstorm over
Thorn Creek Summit, or 9 miles southeast of Idaho City, moving east
at 5 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Twin Springs around 300 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4364 11584 4382 11578 4381 11545 4355 11553
TIME...MOT...LOC 2058Z 282DEG 6KT 4372 11572
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
KASpecial weather statement, May 13, 2:22 PM MST, 38 minutes before
Special Weather Statement
National Weather Service Boise ID
322 PM MDT Mon May 13 2024
IDZ013-132145-
Boise Mountains ID-
322 PM MDT Mon May 13 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ELMORE COUNTY
THROUGH 345 PM MDT...
At 321 PM MDT, Doppler radar was tracking a strong thunderstorm near
Trinity Lakes, or 18 miles southeast of Idaho City, moving east at 30
mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Trinity Lakes around 330 PM MDT.
Rocky Bar around 340 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4360 11564 4383 11559 4378 11506 4350 11514
TIME...MOT...LOC 2121Z 279DEG 24KT 4368 11552
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
DGThunderstorm Wind, Camas
- When
- May 13, 3:00 PM MST to 4:00 PM MST
- Where
- Camas County, 9.39 mi NW of Soldier
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.480, -114.910
The mesonet station on Soldier Mountain measured a wind gust near 60 mph on the thunderstorm.
Thunderstorm Wind, Elmore
- When
- May 13, 3:15 PM MST to 4:15 PM MST
- Where
- Elmore County, 5.73 mi SSW of Glenns Ferry Muni Ar
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.870, -115.360
The mesonet station, GFRI, 6.7 miles southwest of Glenns Ferry measured strong wind gusts.
Thunderstorm Wind, Gooding
- When
- May 13, 4:15 PM MST to 5:15 PM MST
- Where
- Gooding County, (Gng)gooding Muni Ar
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- AWOS
- Coordinates
- 42.920, -114.770
A gust of 64 mph was measured at the Gooding airport. Multiple power lines were reported as down near the town, with outages affecting around 500 people.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Louisiana, May 13, 20241 death · 2 injured · $167,000 · EF1 · 21 events
- Tornadoes and Damaging Winds in Mississippi, May 13, 20242 injured · $3.2 million · EF1 · 28 events
- Tornado and Hail in Texas, May 13, 20242 injured · $378,000 · EF1 · 21 events
- Damaging Winds in Idaho, May 13, 2024$12,000 · 70 kt wind · 31 events
- Hail and Damaging Winds in Texas, May 13, 2024$17,000 · 3 in hail · 21 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 13, 202454 kt wind · 21 events
- Flash Flooding and Hail in Alabama, May 13, 20241.75 in hail · 19 events
- Tornado and Hail in Oklahoma, May 13, 2024$20,000 · EF0 · 2 events
- Tornado and Damaging Wind in Missouri, May 13, 20241 injured · $5,000 · EF0 · 3 events
- Tornado and Damaging Winds in Florida, May 13 to 14, 2024$3,000 · 54 kt wind · 10 events
- Hail and Damaging Winds in Texas, May 13, 20242.75 in hail · 10 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 13 to 16, 20247 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1179307, 1179306, 1179301.